Pennsylvania, 2016Winter Storm in Pennsylvania, February 8 to 9, 2016
February 8 to 9, 2016 · NWS CTP · 2 events in 2 counties and zones
A complex winter storm produced 5 to 8 inches of snow across the Lower Susquehanna Valley, with lighter amounts to the north and west.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex winter storm produced 5 to 8 inches of snow across the Lower Susquehanna Valley, with lighter amounts to the north and west.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Feb 8, 6:45 PM EST, 15 minutes earlier.
Area forecast discussion, Feb 8, 6:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
645 PM EST MON FEB 8 2016
.SYNOPSIS...
A LONG-DURATION PERIOD OF SNOW WILL LIKELY RESULT IN A WIDESPREAD
LIGHT TO MODERATE ACCUMULATION FOR MUCH OF CENTRAL PA TONIGHT INTO
EARLY WEDNESDAY. LAKE EFFECT AND UPSLOPE SNOW SHOWERS WILL FOLLOW
FROM MID WEEK INTO THE FIRST PART OF THE WEEKEND...WITH ADDITIONAL
ACCUMULATION LIKELY IN THE FAVORED NORTHWEST SNOWBELT AND HIGHER
TERRAIN ALONG THE ALLEGHENIES AND LAURELS. THE COLDEST AIRMASS OF
THE WINTER IS POISED TO BRING FRIGID TEMPERATURES AND DANGEROUS
WIND CHILLS FOR VALENTINES WEEKEND.
&&
.NEAR TERM /THROUGH TUESDAY/...
AS OF 22Z...SOME LIGHT SNOW HAS OVERSPREAD SOMERSET CO.
HOWEVER...MOST OF CENTRAL PA REMAINS IN REGION OF NIL
WEATHER...THE CALM BEFORE THE EXTENDED PERIOD OF UNSETTLED
WEATHER. HARD TO CALL IT A STORM PER SE AS A SLOW-MOVING AND
AMPLIFYING UPPER TROUGH TAKES ON A NEGATIVE TILT ACROSS THE MID
ATLANTIC REGION LATE TONIGHT.
WHILE THE PRECIP COULD BRIEFLY BEGIN AS LGT RAIN IN THE LOWER
ELEVS OF SOUTHERN PA THIS EVENING...WET BULB ZERO ELEVATION CLOSE
TO THE SFC PAINTS A SNOW...RATHER THAN RAIN/SNOW MIX BY ARND 03Z.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AFTER DISCUSSION WITH PHI AND LWX...ALONG WITH NEW WPC
GRAPHICS...HAVE ISSUED WINTER WX ADVISORY FOR MUCH OF SOUTHERN PA
AND A WARNING FOR THE ADAMS/YORK/LANCASTER...WHERE WPC GUIDANCE
NOW SUPPORT TOTALS TO ARND 6 INCHES BY TUES NIGHT.
A PAIR OF WELL-DEFINED SHORTWAVES ROTATING ARND BASE OF UPPER LOW
OVR THE GRT LKS WILL PRODUCE PERIODS OF MAINLY LIGHT SNOW ALONG
NEG TILTED INVERTED SFC TROUGH AXIS AND ASSOC PLUME OF HIGHER
PWATS ACROSS CENTRAL PA TONIGHT THRU TUE EVENING.
FIRST SHORTWAVE SHOWS UP CLEARLY IN WV LOOP THIS EVENING OVR S
OHIO. AS THIS FEATURE LIFTS NE...A PERIOD OF LIGHT SNOW WILL
OVERSPREAD CENTRAL PA THIS EVENING FROM SW TO NE. BLEND OF MDL
DATA SUPPORT OVERNIGHT SNOW TOTALS OF 1-3 INCHES...WITH THE
HIGHEST AMTS OVR THE HIGHER ELEVS OF SOUTHERN PA. MARGINAL BLYR
TEMPS COULD LIMIT ACCUMS IN THE VALLEYS.
AFTER AN EXPECTED LULL IN THE SNOW /ROUGHLY BTWN 09Z-15Z/ EXPECT
STEADIER SNOW TO REDEVELOP UPON APPROACH OF SECOND SHORTWAVE
LIFTING OUT OF THE OHIO VALLEY. BEST LG SCALE FORCING...AS
INFERRED BY MDL 500-300MB QVEC CONV FIELDS...WILL BE FOCUSED
ACROSS SOUTHERN PA...WHERE MDL BLENDED QPF SUPPORTS SEVERAL INCHES
OF ADDITIONAL ACCUM BTWN MIDDAY TUES AND TUES EVENING. MARGINAL
BLYR TEMPS MAY CONTINUE TO HINDER SNOW ACCUMS IN THE VALLEYS...AS
NCAR MESO ENSEMBLE AND SPC SSEO BOTH SUGGEST. SO...CONFIDENCE IN
WARNING TYPE SNOW IN THE POPULATION CENTERS OF SOUTHERN PA IS NOT
NEARLY AS HIGH AS FOR THE RIDGETOP LOCATIONS.
EXPECT A TRANSITION TOWARD A LAKE EFFECT/UPSLOPE SNOW PATTERN
LATE TUES NIGHT INTO WEDNESDAY NIGHT...AS INVERTED SFC TROUGH
LIFTS NE AND BLYR FLOW TURNS TO THE WEST.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
*IMPACT WEATHER HIGHLIGHTS INCLUDE ADDITIONAL LAKE EFFECT AND
UPSLOPE SNOW ACCUMULATIONS THURSDAY-SATURDAY...FOLLOWED BY FRIGID
TEMPERATURES AND DANGEROUSLY COLD WIND CHILLS FOR VALENTINES
WEEKEND.
ANOMALOUS WESTERN RIDGE/EASTERN TROUGH PATTERN WILL REMAIN IN
PLACE THROUGH THE WEEKEND. THE GLOBAL ENSEMBLE MEANS GENERALLY
KEEP THIS PATTERN CONFIGURATION INTACT INTO NEXT WEEK BUT AT A
DECREASING AMPLITUDE.
AS THE BROAD UPPER LEVEL CIRCULATION DEPARTS OVER THE NORTHEAST
TOWARD THE END OF THE WEEK...IT WILL BE REPLACED BY A POLAR
VORTEX DROPPING SOUTH ACROSS HUDSON BAY INTO SE CANADA. COLD AIR
WILL BEGIN SPILLING SOUTHWARD LATER IN THE WEEK...REINFORCED
INITIALLY BY A SECONDARY FRONT ON THURSDAY. CONFIDENCE CONTINUES
TO INCREASE IN A SIGNIFICANT ARCTIC AIR INTRUSION/COLD OUTBREAK
FOR VALENTINE'S WEEKEND.
LAKE EFFECT/UPSLOPE SNOWS FOR SEVERAL DAYS THU-SAT WILL BRING
ADDITIONAL LGT-MDT ACCUMULATION OVER THE FAVORED NORTHWEST
SNOWBELT DOWNWIND OF LAKE ERIE AND IN THE HIGHER TERRAIN OF THE
ALLEGHENIES/LAURELS. A NEW ELEMENT IN THE FCST IS DEVELOPING LOW
PRESSURE OFF THE MID-ATLANTIC/NORTHEAST COAST BY EARLY SATURDAY.
AT THIS TIME THE 08/00Z ECMWF LIES ON THE WESTERN EDGE OF THE
GUIDANCE ENVELOPE.
CONFIDENCE IS HIGH IN THE FCST COLD PATTERN/WELL-BELOW NORMAL
TEMPERATURES THROUGH THE PERIOD. THE COLDEST AIRMASS OF THE
WINTER APPEARS POISED TO ARRIVE THIS WEEKEND WITH GFS/EC BOTH
BRINGING -30C AIR AT 850MB INTO PA.
MAX/MIN TEMPERATURE DEPARTURES OF -20 TO -25 DEGREES BELOW CLIMO
ARE PROBABLE SATURDAY AND SUNDAY. WIDESPREAD SINGLE DIGIT
TEMPERATURES +/- ZERO ARE FCST SATURDAY NIGHT INTO EARLY SUNDAY.
A STRONG GRADIENT BETWEEN LOW PRESSURE OFF THE NEW ENGLAND COAST
AND 1040+MB ARCTIC HIGH DROPPING INTO THE UPPER MS VALLEY WILL
PRODUCE GUSTY WINDS AND DANGEROUSLY COLD WIND CHILLS -10F TO -25F
DEGREES BELOW ZERO.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
FIRST OF THE SNOW SHOWERS NOW WORKING INTO THE WESTERN MOUNTAINS.
WHILE OVERALL FORECAST CALLS FOR DETERIORATING CONDITIONS THIS
EVENING FROM WEST TO EAST...THE TIMING OF THE ONSET OF THE STEADY
SNOW IS THE CHALLENGING ASPECT OF THIS FORECAST. EXPECT
CONDITIONS TO VARY FOR SEVERAL HOURS AT THE ONSET OF THE
PRECIPITATION...LIKELY SWITCHING FROM VFR TO MVFR AND THEN BACK
AGAIN TO IFR. THIS THINKING IS DIFFICULT TO TRANSLATE INTO THE
TAFS. HAVE DECIDED TO GO WITH PREVAILING AREAS OF STEADY
SNOW...WITH LOWERING CONDITIONS...BUT REALIZING THE POTENTIAL FOR
HIGH VARIABILITY FOR A GOOD PORTION OF THE EVENING.
IFR CONDITIONS SHOULD DEVELOP OVERNIGHT...AND LAST THROUGH MUCH OF
THE TAF PERIOD IN WIDESPREAD SNOW. SOME AREAS OF LIFR MAY DEVELOP
IN BANDING OF HEAVIER SNOW...BUT DIFFICULT TO PUT IN AN EXACT
LOCATION AT THIS TIME.
THE COMPLEX WEATHER PATTERN WILL RESULT IN WIDESPREAD... BUT
MAINLY LIGHT TO OCCASIONALLY MODERATE SNOW OVERNIGHT TONIGHT INTO
TUESDAY NIGHT. WHILE THERE MAY BE BREAKS FROM TIME TO
TIME...EXPECT FAIRLY WIDESPREAD SNOW/SNOW SHOWERS AND ASSOCIATED
RESTRICTIONS OVER MUCH OF THE REGION THROUGH THAT PERIOD.
LOOKING AHEAD...SNOW SHOWERS BECOME MORE CONFINED TO WESTERN
HIGHER TERRAIN MID/LATE WEEK AS SHOT OF QUITE COLD AIR ARRIVES ON
NW FLOW.
OUTLOOK...
TONIGHT INTO TUE NIGHT...PERIODS OF LIGHT SNOW. IFR CONDITIONS
DEVELOPING. LOCALIZED LIFR POSSIBLE.
WED...MAINLY IFR IN SNOW WRN AIRSPACE. MVFR-VFR CIGS
CENTRAL/EAST.
THU-SAT...MVFR IN -SHSN W MTNS. VFR ELSEWHERE.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 7 PM EST WEDNESDAY FOR PAZ024-
033.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 5 AM EST
WEDNESDAY FOR PAZ025>028-034>036-056-057-059-063.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 5 AM EST
WEDNESDAY FOR PAZ064>066.
&&
SYNOPSIS...STEINBUGL
NEAR TERM...FITZGERALD/GARTNER
SHORT TERM...GARTNER/STEINBUGL
LONG TERM...STEINBUGL
AVIATION...JUNG/GARTNER
Hazardous weather outlook, Feb 8, 2:41 PM EST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
241 PM EST MON FEB 8 2016
PAZ025>028-034>036-056-057-059-063-091945-
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-PERRY-
DAUPHIN-LEBANON-CUMBERLAND-
241 PM EST MON FEB 8 2016
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 5 AM
EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
FRIGID TEMPERATURES ARE EXPECTED THIS WEEKEND WITH DANGEROUS WIND
CHILLS ARE POSSIBLE SATURDAY NIGHT INTO EARLY SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-058-091945-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
241 PM EST MON FEB 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A LONG-DURATION SNOW EVENT WILL BEGIN TONIGHT WITH SNOW
ACCUMULATION OF 1 TO 2 INCHES BY TUESDAY MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SNOW WILL CONTINUE THROUGH TUESDAY NIGHT WITH AN ADDITIONAL 1 TO 3
INCHES POSSIBLE.
A TRANSITION TO A PROLONGED LAKE EFFECT SNOW PATTERN ON WEDNESDAY
WILL BRING ADDITIONAL SNOW ACCUMULATIONS OF A FEW TO SEVERAL
INCHES ACROSS THE NORTHWEST ALLEGHENIES THROUGH FRIDAY.
FRIGID TEMPERATURES ARE EXPECTED THIS WEEKEND WITH DANGEROUS WIND
CHILLS ARE POSSIBLE SATURDAY NIGHT INTO EARLY SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ024-033-091945-
CAMBRIA-SOMERSET-
241 PM EST MON FEB 8 2016
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
FRIGID TEMPERATURES ARE EXPECTED THIS WEEKEND WITH DANGEROUS WIND
CHILLS ARE POSSIBLE SATURDAY NIGHT INTO EARLY SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ064>066-091945-
ADAMS-YORK-LANCASTER-
241 PM EST MON FEB 8 2016
...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 5 AM EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
FRIGID TEMPERATURES ARE EXPECTED THIS WEEKEND WITH DANGEROUS WIND
CHILLS ARE POSSIBLE SATURDAY NIGHT INTO EARLY SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Lancaster
- When
- February 8, 7:00 PM EST to February 9, 8:00 PM EST
- Where
- Lancaster forecast zone
- Reported by
- Social Media
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
Heavy snowfall of 4 to 8 inches was reported across the county.
Winter Storm, Schuylkill
- When
- February 8, 7:30 PM EST to February 9, 8:00 PM EST
- Where
- Schuylkill forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.706, -76.216 (the zone’s center; the record gives no point)
Heavy snowfall of 4 to 8 inches was reported across the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, February 8 to 9, 20161 death · 1 event
- Wildfire in Texas, February 8, 2016$150,000 · 5 events
- Blizzard and Coastal Flood in Massachusetts, February 8 to 9, 2016$21,000 · 51 kt wind · 31 events
- Winter Storm and Winter Weather in Tennessee, February 8 to 10, 201633 events
- Winter Storm and Winter Weather in Ohio, February 8 to 9, 201625 events
- Winter Storm and Winter Weather in Georgia, February 8 to 12, 201614 events
- Winter Storm and Winter Weather in Maryland, February 8 to 9, 201613 events
- Winter Weather in West Virginia, February 8 to 9, 201611 events
- Coastal Flood and Heavy Snow in Rhode Island, February 8 to 9, 201653 kt wind · 10 events
- Winter Weather in North Carolina, February 8 to 11, 20169 events
- Coastal Flood in New Jersey, February 8, 20168 events
- Heavy Snow in Virginia, February 8 to 9, 20167 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613525, 613526.